Alert archive / Kentucky / Wind Advisories in 2024
Wind Advisory 5, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 4, 2024, 11:22 PM EST for 33 counties in Kentucky. It took effect at Dec 5, 2024, 12:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2024, 11:22 PM EST (04:22 UTC)
- In effect from
- Dec 5, 2024, 12:00 AM EST
- Expired
- Dec 5, 2024, 7:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679 WWUS73 KJKL 050422 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1122 PM EST Wed Dec 4 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200- /O.NEW.KJKL.WI.Y.0005.241205T0500Z-241205T1200Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Salyersville, Hazard, Brodhead, Sandy Hook, West Liberty, Prestonsburg, Harlan, Inez, Burnside, Corbin, Paintsville, Hindman, Somerset, Stearns, Mount Vernon, Hyden, Campton, Mount Sterling, Beattyville, London, Williamsburg, Flemingsburg, Jeffersonville, Pippa Passes, Middlesboro, Booneville, Pineville, Manchester, Camargo, Whitley City, Wheelwright, Jenkins, Jackson, Ravenna, Whitesburg, Clay City, Barbourville, Coal Run, McKee, Owingsville, Stanton, Pikeville, South Williamson, Cumberland, Monticello, Annville, Irvine, Frenchburg, Elkhorn City, and Morehead 1122 PM EST Wed Dec 4 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, northeast, south central, and southeast Kentucky. * WHEN...Until 7 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will occur as an arctic front passes quickly across eastern Kentucky during the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CMC
1 follow-up statement
075 WWUS73 KJKL 051211 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 711 AM EST Thu Dec 5 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051315- /O.EXP.KJKL.WI.Y.0005.000000T0000Z-241205T1200Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Mount Sterling, Stearns, Whitley City, Prestonsburg, Manchester, Pineville, Wheelwright, Jeffersonville, Ravenna, Jackson, Irvine, Burnside, Hazard, Annville, Harlan, Frenchburg, Barbourville, Inez, Jenkins, Williamsburg, London, Paintsville, McKee, Coal Run, Sandy Hook, Hindman, West Liberty, Stanton, Flemingsburg, Campton, Morehead, Mount Vernon, Elkhorn City, Booneville, Corbin, Hyden, South Williamson, Monticello, Owingsville, Middlesboro, Salyersville, Camargo, Beattyville, Whitesburg, Clay City, Pikeville, Somerset, Brodhead, Pippa Passes, and Cumberland 711 AM EST Thu Dec 5 2024 ...WIND ADVISORY HAS EXPIRED... Winds have diminished below advisory criteria. $$ HAL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 4, 7:59 PM EST, 3 hours 23 minutes earlier. Its key messages:
- Another arctic cold front will push through tonight and send temperatures plummeting.
- The front will bring snow showers to many locations late tonight and early Thursday morning, with light accumulations of generally less than half of an inch.
- Temperatures will warm over the weekend, with above normal readings expected early next week, along with wet weather.
Area forecast discussion, Dec 4, 7:59 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 759 PM EST Wed Dec 4 2024 .KEY MESSAGES... - Another arctic cold front will push through tonight and send temperatures plummeting. - The front will bring snow showers to many locations late tonight and early Thursday morning, with light accumulations of generally less than half of an inch. - Temperatures will warm over the weekend, with above normal readings expected early next week, along with wet weather. && .UPDATE... Issued at 758 PM EST WED DEC 4 2024 The early evening update is out. The forecast is on track with the exception of temperatures rising a little more than predicted just ahead of the polar cold front crossing the area currently. The remedy to this was to update the temperatures and use the latest observations as the starting point for the updated forecast. Though the radar shows returns moving through southeastern Kentucky, very little of this activity is reaching the ground due to a well-mixed lower atmosphere resulting in significant dew point depressions. However, some locations will receive trace amounts of rain. Better chances for rain and a brief round of snow showers will come overnight as the arctic front crosses the area between midnight and dawn. && .SHORT TERM...(This evening through Thursday night) Issued at 420 PM EST WED DEC 4 2024 Late this afternoon, an upper level low was centered over the vicinity of Lake Superior and associated shortwave trough south toward the mid MS Valley region within a trough that extended from eastern sections of Canada into the eastern Conus. Another upper level low was centered over the desert southwest with ridging from the eastern Pacific into the northwest Conus and BC. At the surface, an area of low pressure was centered in Ontario with a trailing initial cold front/trough south to the mid MS Valley to Southern Plains. A stronger arctic cold front trailed from the low to northern Lake MI to IA to the Dakotas to MT. Following a chilly start this morning, ahead of the cold fronts, temperatures have warmed into the 40s to low 50s except for locations above 2500 feet. Upstream, radar returns were noted from portions of WV southwest to northern and central KY to portions of western KY with a few stations noting rain or sprinkles reaching the ground. This evening through Thursday, the upper level low should move to the eastern Great Lakes/southeast Ontario through tonight with the associated shortwave trough sweeping across the central Great Lakes, Lower OH Valley and into the mid Atlantic states. The first cold front should work into eastern KY late this evening and cross the area within a couple of hours after midnight followed quickly by the arctic front. Rain showers or are expected ahead of and near the first boundary except for locations above 2500 feet. Colder air will move in quickly behind the second boundary that will pass a couple of hours after the initial weaker boundary. This boundary should also more readily transfer down higher momentum form aloft especially within any showers or potential snow squalls near the boundary. Outside of snow squalls, gusts of 25 to 35 mph are anticipated, but gusts of 40 mph or stronger are possible near the boundary and especially with any snow squalls. 850 mb temperatures are expected to fall below 0C behind the first boundary and then quickly to the -8C to -16C range from near the VA border to Fleming County by around dawn. Moisture is progged to increase ahead of the shortwave trough and as the fronts pass. More significant lower level moisture is expected with the second front and before the steadier showers end, the precipitation should transition to all snow at least briefly areawide. Following mild temperatures today, ground and road temperatures will be mild and could limit accumulation or result in melting. QPF is not all that high for the event only around 0.05 inches expect for higher terrain near the VA border where it will be closer to an inch. A good portion of this may fall as rain or just melt and not accumulate. However, as the cooling is occurring aloft, surface temperatures should plummet overnight from readings in the lower 40s for most at midnight to the mid to upper 20s southeast and near 20 if not the upper teens northwest of I-64. A further drop in temperatures of a couple more degrees is expected through about 10 AM, before only a modest rise the remainder of the day. On Thursday morning, saturation near 850 mb will linger for a few hours after sunrise especially in the southeast and as late as midday to early afternoon near the VA border. Some fluffy flurries may fall from the remaining clouds. The potential for black ice or freezing temperatures is the main concern after generally minor accumulations of less than a half of an inch late tonight. High pressure will gradually build in behind the front from the Plains and clearing skies and slackening winds should set the stage for lows on average a couple of degrees colder than what was observed this morning for valley locations and several degrees colder for the coalfield ridges. Lows should mainly range form 10 to 16, but an 8 or 9 in a normally cold spot cannot be completely ruled out. .LONG TERM...(Friday through Wednesday) Issued at 249 PM EST WED DEC 4 2024 By early Friday, a ridge resides in the west, reaching as far north as British Columbia. Additionally, there's a subtropical low stationed just east of Baja, CA. The strong upper level low that previously gave the state a shot of Arctic air, will begin to depart to the north and east, towards Nova Scotia. For eastern Kentucky, expect quiet weather Friday and Saturday, as the state is under weak high pressure. Winds will be light out of the west on Friday, becoming southwesterly on Saturday. The cold weather is slow to move out on Friday, with highs only reaching into the low 30s during the afternoon. Fairly clear skies will help Friday night in lows reaching the teens in the valleys, scratching low 20s across ridgetops. By Saturday, the ridge in the west begins to flatten out, as an upstream low further west begins to progress southeast out of the Pacific Northwest. Additionally, the subtropical low over Mexico begins to progress eastward, picking up moisture from the Gulf of Mexico. As far as weather for eastern Kentucky, expect dry conditions with warmer highs in the low to mid 40s. Lows Saturday night are forecasted in the upper 20s to low 30s. Sunday, increasing clouds are expected with the incoming system nearing the state. Highs are expected to rise into the low to mid 50s ahead of the next system. Heading into the evening and overnight hours, rain chances will gradually increase. Current thinking is rain will likely be falling by midnight, spreading southwest to northeast in time. Lows Sunday night will generally remain in the low 40s. Rain will continue into Monday, with breezy southerly winds. Highs will rise into the upper 50s, possibly reaching 60 in few spots. As this frontal system is unfolding over eastern Kentucky, a shortwave spills out of the Pacific northwest into the deepening as an upper level low as it approaches the desert southwest by Tuesday. Because of cloudy skies and ongoing rain, lows will drop into the upper 40s. Models have some discrepancy on band placement of another system at this current time, however chances remain for rain showers to continue in varying degrees through mid- week. Tuesday, forecasted highs are expected to be in the upper 50s, near 60, with cooler highs Wednesday in the upper 40s. Lows will generally remain in the upper 20s to mid 30s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 630 PM EST WED DEC 4 2024 Polar cold front is crossing the area currently bringing gusty southwest winds with gusts as high as 25 kts. A lowering VFR cloud deck is also accompanying this front, along with primarily virga aloft but with a few raindrops possibly reaching the ground here and there. Confidence in -RA at any one TAF site to warrant inclusion in the TAF, however. An arctic cold front will pass quickly through the area tonight. Showers, initially falling as rain, develop after 03Z, with ceilings expected to drop to MVFR in the showers during the 03Z to 06Z timeframe for most. Rain showers should then change over to mainly snow showers before gradually taper to flurries through 12Z with a return to VFR ceilings. Winds will also continue to be gusty and after a potential lull in wind gusts during the evening and even the threat of LLWS, a few gusts to around or perhaps exceeding 30KT may occur between 05Z and 11Z with the frontal passage. Clouds will diminish between 12z and 18z Thursday, with mostly clear to partly cloudy skies consisting of shallow cumulus thereafter. Winds will remain gusty out of the northwest through the day Thursday, generally sustained winds of around 10 kts and gusts to around 20 kts, though gradually diminishing through the late afternoon into the early evening. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CMC SHORT TERM...JP LONG TERM...GINNICK AVIATION...CMC
Hazardous weather outlook, Dec 4, 3:30 PM EST, 7 hours 52 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Jackson KY 330 PM EST Wed Dec 4 2024 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052015- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 330 PM EST Wed Dec 4 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. An arctic cold front will bring a mix of rain showers and snow showers to many locations tonight. These will transition to snow showers as temperatures plummet behind the front. The snow showers and potentially a few snow squalls may produce light accumulations of generally less than a half of an inch. Wind gusts of 30 to 40 mph are expected with the frontal passage. As temperatures drop, some slick or icy spots could develop on area roadways late. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Any lingering snow showers will taper off on Thursday morning. Temperatures will continue to fall after sunrise on Thursday and could result in some slick or icy spots on area roadways during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall tonight and on Thursday. JP
Nearby
Wind Advisories in Kentucky, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.